Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Dodge City, KS

July 30, 2024Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 30, 2024, 5:21 PM CDT for Meade County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2024, 5:21 PM CDT (22:21 UTC)
Expired
Jul 30, 2024, 6:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
55

County Meade County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS83 KDDC 302221
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue Jul 30 2024
 
KSZ086-087-302300-
Seward KS-Meade KS-
521 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES THROUGH 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kismet, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 10081 3730 10044 3706 10019 3700 10046
      3700 10072
TIME...MOT...LOC 2221Z 237DEG 16KT 3709 10060 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 30, 5:00 PM CDT, 21 minutes earlier. Its key messages:

  • Isolated to widely scattered non severe thunderstorms possible tonight (15 to 25%).
  • Wednesday there will be a slight chance for severe thunderstorms (15 to 30%). The main hazard from these storms will be strong gusty winds.
  • Heat Index Readings of 105 or higher likely (+80%) along and east of highway 83 Wednesday. Heat Advisories and Excessive Heat Warnings are in effect.
Area forecast discussion, Jul 30, 5:00 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Tue Jul 30 2024

...Updated Aviation...

.KEY MESSAGES...

- Isolated to widely scattered non severe thunderstorms possible
  tonight (15 to 25%).

- Wednesday there will be a slight chance for severe
  thunderstorms (15 to 30%). The main hazard from these storms
  will be strong gusty winds.

- Heat Index Readings of 105 or higher likely (+80%) along and
  east of highway 83 Wednesday. Heat Advisories and Excessive
  Heat Warnings are in effect.

&&

.DISCUSSION...
Issued at 240 PM CDT Tue Jul 30 2024

Based on upper air analysis earlier this morning, it looks like
a weak upper level wave was located over the Texas Panhandle
and a 500mb high was centered near Dallas, TX. Across western
Kansas, the flow was still westerly with another subtle upper
level trough appearing near the Four Corners region and a
stronger upper level trough located over Nevada.

Over the next 24 hours, the CAMS are in good agreement with the
Texas Panhandle upper wave crossing extreme southwest Kansas
late today/early evening and the Four Corners upper level trough
crossing southwest Kansas later tonight. Given improving 0-1km
forcing along a surface boundary that will be located across
southwest Kansas late today and tonight, along with mid level
moisture and instability ahead of each of these systems,
isolated to widely scattered thunderstorms will be possible.
Late today, the area most likely to see ongoing convection will
be near the Oklahoma border and southwest of the Dodge City
area. Overnight, this same area will need to be monitored for
storms spreading into extreme southwest Kansas from Colorado and
then continuing to move east towards central Kansas during the
early morning hours. Severe weather with these storms is not
expected, but cloud to ground lightning and isolated gusty winds
will be the main hazards, especially early this Tuesday
evening.

On Wednesday, any ongoing early morning convection will end by
late morning, and our attention will return to the ongoing heat
across southwest and central Kansas. Confidence remains high
(+80%) regarding temperatures, given the run to run consistency,
the 5F or less spread in the 25th to 75th percentile, along
with the 850mb and 700mb temperatures at 00z Thursday.
Additionally, since the surface boundary will still be near or
west of Highway 83, this supports higher dewpoints, which favors
heat index values of 105F or higher. The area most favorable
for heat index values exceeding 105F will be east of a Liberal
to Dodge to Hays line, so we will issue another Heat Advisory
for these locations Wednesday afternoon.

As temperatures climb into the triple digits Wednesday
afternoon, the cap will weaken, and low level forcing will
improve along the surface boundary that will extend from extreme
southwest Kansas into north central Kansas. Given this
improving low level forcing, weakening cap, and improving mid
level lapse rates ahead of the next, stronger, upper level
trough, there will be a chance of scattered afternoon
thunderstorms (20-30%). These scattered thunderstorms will then
cross the remainder of southwest Kansas early Wednesday night.
0-6km shear is a little better late Wednesday compared to the
past several days based on the latest SREF, but the chance of
0-6km shear >40 knots at 00z Thursday is still only 10-30%. As a
result, the severe risk for hail at this time with these storms
is low, but there is potential for wind gusts of 70 mph given
the high cloud bases and downdraft CAPE.

As for the rest of the work week and the upcoming
weekend...Ensemble clusters today are showing no big surprises
with a slight cool down returning to southwest Kansas behind a
cool frontal passage on Thursday. Also late in the week and into
the weekend, ensembles still show the upper high over the
western United States strengthening and remaining nearly
stationary. This will result in a developing northwesterly flow,
increasing the likelihood of afternoon storms in eastern
Colorado moving into western Kansas during the overnight hours.
However, the exact path of these storms and their duration as
they move east remain uncertain. Those with outdoor plans late
in the week or over the weekend should closely monitor updates
for any changes in the timing and location of these storms.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Tue Jul 30 2024

VFR will continue through this TAF period, with varying amounts
of scattered cirrus. Radar at 2145z depicted an isolated
thunderstorm south of EHA; no confidence this will impact LBL
this evening so kept out of the TAF. Given a hot dry boundary
layer, any isolated convection would produce strong erratic
outflow winds. 18z NAM suggests some activity may be near
GCK/DDC through 06z, and will monitor for amendments. Outside of
convection, elevated south winds of 10-15 kts will prevail
overnight through 12z Wed. After 15z Wed, SW winds will increase
at all airports, gusting 22-24 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-
044>046-064-065-077>080-086>089.
Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ030-031-
043>046-063>065-076>080-086>089.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081-
090.

&&

DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Jul 30, 2:00 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Tue Jul 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-311200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Tue Jul 30 2024 /100 AM MDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue Jul 30 2024

KSZ086-087-302300-
Seward KS-Meade KS-
521 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES THROUGH 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kismet, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 10081 3730 10044 3706 10019 3700 10046
      3700 10072
TIME...MOT...LOC 2221Z 237DEG 16KT 3709 10060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:53 PM CDTHeat AdvisoryDDCClark, Comanche, Edwards, Ellis, Finney, Ford and 12 more29 hr
Jul 30, 6:03 PM CDTSpecial Weather StatementDDCMeade42 min

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.